As many as 20 percent of Alzheimer’s and Dementia patients (https://www.medicalnewstoday.com/articles/314685.php) will experience some form of sleep disturbance, this according to the Alzheimer’s Association. The disruption in the body’s sleep-wake cycle can lead to behavioral problems such as increased confusion, anxiety and agitation beginning late in the day. This condition is known as, “Sundown Syndrome” or “Sundowners.” Research indicates the behavioral changes occur from the impact of Alzheimer’s on the brain causing changes in sleep patterns which can cause changes in memory and in behavior. Although the true cause of Sundowners is not known, identifying the condition is the first step in learning how to lessen the effects of Sundowners for patients and for those who care for them.
- Extreme irritability
- Mood swings
Common changes in sleep patterns include depression, sleep apnea and restless leg syndrome but for those who suffer with Alzheimer’s will wake up more often and stay awake longer during the night. According to the Alzheimer’s Association, brain wave studies show decreases in both dreaming and non-dreaming sleep stages. Those who cannot sleep may wander, be unable to lie still, or yell or call out, disrupting the sleep of their caregivers. Most experts and the National Institutes of Health (NIH) (https://www.nih.gov/) strongly encourage use of non-drug measures rather than medication. Sleep medications generally do not improve overall sleep quality for older adults and the use of sleep medications is associated with a greater chance of falls.
When To See a Doctor (https://www.medicalnewstoday.com/articles/314685.php)
- Sometimes it can be difficult to distinguish between sundowner’s syndrome and delirium that results from another condition.
- In an older person, an underlying infection, such as a urinary tract infection (https://www.medicalnewstoday.com/articles/189953.php), can cause symptoms similar to those of sundowner’s syndrome.
- Changes to medications or adding new medications can have a similar effect.
- If the person starts behaving in an unusual way during the evening, a caregiver should seek medical attention.
No definitive test can detect sundowner’s syndrome. A doctor will ask a caregiver about symptoms and will try to rule out other potential causes, such as an infection or medication change.